Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
CASE REPORTS
Adrenal Insufficiency Complicated with Antiphospholipid Syndrome (APS)
Naohito FujishimaAtsushi KomatsudaHideaki OhyagiMasumi FujishimaMitsunori TadaHiroshi OhtaniHideki WakuiMakoto HirokawaKen-ichi Sawada
Author information
JOURNAL OPEN ACCESS

2006 Volume 45 Issue 16 Pages 963-966

Details
Abstract

We describe a 69-year-old woman with bilateral adrenal hemorrhage complicated with antiphospholipid syndrome (APS). She was hospitalized with nausea and vomiting in September 2003. Laboratory data demonstrated hyponatremia, hypoglycemia and prolongation of activated partial thromboplastin time (aPTT). Abdominal computed tomography showed bilateral adrenal enlargement. In October 2003, she demonstrated altered mental status with progressive hyponatremia, a high level of ACTH, and a low level of serum cortisol. She also showed thrombocytopenia, anti-cardiolipin IgG antibody, anti-β2GPI antibody, and lupus anticoagulants. After four months, anti-cardiolipin IgG antibody was still positive. Based on these findings, she was diagnosed as having APS complicated with adrenal insufficiency due to hemorrhagic infarction. After treatment with corticosteroid, a low dose of aspirin and normal saline infusion, her condition quickly improved. Platelet counts and aPTT were also normalized. To our knowledge, this is the second Japanese case of APS complicated with bilateral adrenal hemorrhage. APS should be considered an important underlying cause of adrenal insufficiency.

Related papers from these authors
© 2006 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top